Illinois, 2008

Hail in Illinois, April 22, 2008

April 22, 2008 · NWS DVN · 1 event in 1 county or zone

A cold front moving across the region and associated upper level disturbance, triggered strong thunderstorms during the morning hours of April 22, 2008. There were several reports of pea to marble size hail, but a severe thunderstorm produced penny size hail at Osco, Illinois in Henry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moving across the region and associated upper level disturbance, triggered strong thunderstorms during the morning hours of April 22, 2008. There were several reports of pea to marble size hail, but a severe thunderstorm produced penny size hail at Osco, Illinois in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 1:50 AM CST, 5 hours earlier.

Area forecast discussion, Apr 22, 1:50 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE APR 22 2008

.SYNOPSIS...
AREAS OF CONVECTION AT 2 AM DEVELOPING ALONG AND BEHIND ADVANCING
COLD FRONT NOW EXTENDING FROM WESTERN WISCONSIN TO NORTHWESTERN
MISSOURI MOVING EAST AT 15-20 MPH. IN THE PAST HOUR CONVECTION SLOWLY
COALESCING THAT SHOULD START STRATIFYING NEXT COUPLE HOURS. ROUGHLY
HALF DOZEN OR SO REPORTS OF LARGE HAIL UP TO THE SIZE OF QUARTERS IN
WESTERN IOWA AND MISSOURI BETWEEN 1230-130 AM BUT INTENSITIES ARE
DECREASING PAST HALF HOUR. AWIPS DISTANCE-TIMING TOOLS SUPPORT
PRECIPITATION TO CONTINUE TO MATURE AND THEN DECAY AS MOVES INTO
WESTERN SECTIONS OF FORECAST AREA BETWEEN 3-6 AM. LOCAL TOOLS DO
SUGGEST SOME ISOLATED PEA SIZE HAIL STILL POSSIBLE WITH STRONGEST
STORMS...MAINLY WEST OF I-380 CORRIDOR. SURFACE PRESSURE FALLS
PAST SEVERAL HOURS INDICATE PRECIPITATION AREAS TO CONTINUE TO MOVE
EAST NORTHEAST INTO CENTRAL/NORTHERN ILLINOIS NEXT 6-12 HOURS.

&&

.SHORT TERM...TODAY AND TONIGHT...
BLENDED NOWCAST TOOLS OUTLINED ABOVE WITH UKMET/HI-RES ECMWF WITH
SOME FORCING INPUTS FROM GFS.  NAM-WRF CONVECTIVE SCHEME IMBALANCED
AND NOT USABLE AS MOVES CONVECTION SE AND SW TODAY DESPITE SBCAPE
ONLY AOB 1500 J/KG...INSTEAD OF NE...VERY PECULIAR.  MINOR CHANGES TO
CURRENT FORECAST WITH LIKELY POPS AND SHOWERS AND SOME STORMS AS
PRECIPITATION CONTINUES TO DECAY WITH MORNING HEATING WITH HIGHS
MID/UPPER 60S NW TO LOWER 70S SE.  KEY ISSUE TODAY WILL BE IF SE
SECTIONS RECEIVE ENOUGH HEATING FOR RE-FIRING OF CONVECTION BEFORE
FRONT SLIDES EAST TO PRODUCE LARGE HAIL.  LOCAL TOOLS AND
TECHNIQUES...INDICATE IF T/TDS REACH CIRCA AOA 73/58 SOME NICKEL HAIL
MAY BE POSSIBLE MID/LATE PM WITH ENOUGH DRYING MID TO UPPER LEVELS
WITH WBZ 9-10K AGL. TONIGHT...SOME LINGERING SHOWERS EAST TO END BY
LATE EVENING AS FRONT MOVES EAST AND COOLER AND DRIER AIR MOVES IN.
COMFORTABLY COOL NIGHT WITH SKIES TO BECOME MOSTLY CLEAR BY MIDNIGHT
WITH MINS GENERALLY IN LOWER 40S NW TO UPPER 40S TO NEAR 50F FAR SE
FOR NEAR NORMAL SPRING TEMPERATURES.   ..NICHOLS..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ONLY MINOR CHANGES TO THE GRIDS...EXCEPT FOR DEWPOINTS WEDNESDAY
INTO FRIDAY...WHICH I INCREASED FROM THE GOING FCST. NO CHANGES
BEYOND SATURDAY. PER HPC DISCUSSIONS I TENDED TOWARD THE ECMWF
SOLUTION FOR THE EARLY TO MIDDLE PART OF THE PERIOD.

BEGINNING OF THIS FCST PERIOD IS QUIET...WITH CONDITIONS BECOMING
MORE ACTIVE STARTING ON THURSDAY. STORM SYSTEM APPROACHING FROM THE
W WILL BRING INCREASING TEMPERATURES AND MOISTURE STARTING WEDNESDAY
NIGHT. I HAVE INCREASED DEWPOINTS DUE TO INDICATED DECENT RETURN
FLOW...ALONG WITH THE GULF OF MEXICO OPENING UP. IN ADDITION...
MODELS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM WHICH WOULD ALLOW
MORE MOISTURE TO STREAM NORTHWARD. THREAT OF SVR WX IS UNCLEAR AT
THIS TIME...HOWEVER A SLOWER MOVING SURFACE SYSTEM WOULD INCREASE
THE THREAT OF SVR WX BECAUSE OF WHEN THE FRONT WOULD MOVE THROUGH
OUR CWA. HEAVY RAINFALL LOOKS LIKE A DEFINITE THREAT WITH THIS
SYSTEM DUE TO THE DEEP MOISTURE PROGGED TO BE IN PLACE IN ADVANCE OF
THE SURFACE SYSTEM. LATER SHIFTS WILL HAVE TO MONITOR THE TIMING OF
THIS SYSTEM...ALONG WITH VERTICAL MOISTURE DISTRIBUTION...TO BETTER
ASSESS THE SVR AND HEAVY RAINFALL THREAT.

MODELS ARE IN AGREEMENT REGARDING A STRONG WEATHER SYSTEM TO IMPACT
THE WESTERN AND CENTRAL U.S. EARLY NEXT WEEK. MODELS OFFER VASTLY
DIFFERENT SOLUTIONS THOUGH...SO ACTUAL LOCATION OF WEATHER FEATURES
IS UNCLEAR. FOR EXAMPLE...THE ECMWF SOLUTION WOULD SUGGEST
SUB-FREEZING TEMPERATURES TO AFFECT OUR CWA. ON THE OTHER HAND...THE
GFS SOLUTION WOULD SUGGEST A THREAT OF HEAVY RAINFALL. LATER SHIFTS
WILL HAVE TO CONTINUE MONITORING SUBSEQUENT MODEL SOLUTIONS FOR MORE
CONSISTENT SIGNALS.   ..50..

&&

.AVIATION...
VFR CONDITIONS TO PREDOMINATE WITH AREAS OF SHOWER AND STORMS TO
CONTINUE AT ALL TAF SITES THROUGH 22/18Z. MOSTLY CLOUDY SKIES WITH
CEILING OF MAINLY MID AND HIGH CLOUDS AOA 8,000 AGL WITH ISOLATED
AREAS OF MVFR CIGS OF 1-3,000 AGL IN STRONGEST TSRA/SHRA.  ALSO
WITH HEAVIEST RAINFALL TO SEE BRIEFLY VSBYS TO 1-3 MILES. CONDITIONS
TO CLEAR CID BETWEEN 18Z-21Z AND 21-03Z AT DBQ-MLI-BRL AS DRIER
MOVES IN.  ..NICHOLS..

&&

.HYDROLOGY...
RIVERS REMAIN STEADY STATE WITH SOME TRIBUTARIES FALLING WHILE OTHERS
AND THE MAIN STEM CONTINUE TO RISE. THE WEEK AHEAD REMAINS UNSETTLED
WITH ONE OR MORE ROUNDS OF ADDITIONAL RAINFALL LATE THIS WEEK. THIS
ADDITIONAL RAINFALL...IF HEAVY ENOUGH...MAY SLOW THE RATE OF THE FALL
ONCE RIVERS CREST.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/50
Hazardous weather outlook, Apr 22, 3:29 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT TUE APR 22 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
429 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THIS MORNING...SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE
WEST.  SOME OF THE STORMS MAY BRIEFLY BECOME STRONG AND PRODUCE PEA
SIZED HAIL AND GUSTY WINDS OF 30 MPH OR MORE UNTIL MID MORNING.
LOCATIONS MOST SUSCEPTIBLE FOR THE STRONGEST STORMS WILL BE WEST OF
THE MISSISSIPPI RIVER.

THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND
EAST OF THE MISSISSIPPI RIVER.  SOME OF THE STRONGEST STORMS IF
ENOUGH HEATING OCCURS MAY PRODUCE ISOLATED HAIL UP TO THE SIZE OF
NICKELS AND GUSTY WINDS OVER 30 MPH.

THE MISSISSIPPI RIVER AND MOST EASTERN IOWA AND NORTHWEST ILLINOIS
TRIBUTARY RIVERS WILL REMAIN ABOVE FLOOD STAGE.  FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME OF
THESE STORMS MAY APPROACH OR REACH SEVERE LEVELS. HEAVY RAINFALL IS
ALSO POSSIBLE. IF HEAVY RAIN DOES OCCUR THEN AREA RIVERS MAY SLOW
THEIR RATE OF FALL...OR EXPERIENCE SECONDARY CRESTS.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION APPEARS UNLIKELY...SPOTTERS SHOULD MONITOR
FOR FURTHER UPDATES.

NICHOLS/50

In the hours before

Local storm report, Apr 22, 5:49 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             3 SE DALLAS CITY        40.60N 91.12W
04/22/2008  E0.50 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

15
Local storm report, Apr 22, 5:51 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HAIL             FAIRFAX                 41.92N 91.78W
04/22/2008  E0.25 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG-TV.

&&

50
Local storm report, Apr 22, 5:53 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HAIL             1 E CEDAR RAPIDS        41.98N 91.64W
04/22/2008  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

15
Local storm report, Apr 22, 5:54 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HAIL             WALFORD                 41.88N 91.84W
04/22/2008  E0.25 INCH       LINN               IA   CO-OP OBSERVER

&&

15
Local storm report, Apr 22, 6:07 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             WALCOTT                 41.59N 90.78W
04/22/2008  E0.50 INCH       SCOTT              IA   TRAINED SPOTTER

&&

50
Local storm report, Apr 22, 6:11 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             3 S WARSAW              40.31N 91.43W
04/22/2008  E0.50 INCH       HANCOCK            IL   EMERGENCY MNGR

&&

50

The radar

The Quad Cities radar (KDVN), 38 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
April 22, 6:50 AM CST
Where
Henry County, Osco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.280

A trained spotter estimated hail the size of pennies in Osco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96106.